Flood, Gibson
- When
- April 24, 5:00 PM CST to April 30, 11:59 PM CST
- Where
- Gibson County, 0.85 mi SSE of Patoka to 1.32 mi SW of Patoka
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.408, -87.575
The Patoka River began its upward trend toward a record flood. The river rose above flood stage late in the month.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Patoka River began its upward trend toward a record flood. The river rose above flood stage late in the month. A series of heavy rainfall events gradually forced the river upward at an unsteady rate. The river continued rising past the end of the month. Impacts of the May crest will be included in the May report. April ended up being the second wettest April on record at Evansville. Most of the rain fell during the latter half of the month. A persistent southwest flow aloft tended to steer storms northeast from the Plains across the mid-section of the country. Cold fronts tended to stall near the Lower Ohio Valley as they became more parallel to the upper-level steering flow. Bands and clusters of thunderstorms frequently developed in the vicinity of the front, producing heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 3:57 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
457 PM CDT SUN APR 24 2011
.DISCUSSION...
LOTS GOING ON THIS AFTERNOON WILL TRY TO BE BRIEF.
THE ACTIVE SURFACE BOUNDARY HAS LAID DOWN RIGHT ON THE
KENTUCKY/TENNESSEE BORDER...AND COPIOUS AMOUNTS OF MOISTURE
WILL CONTINUE TO STREAM OVER IT THROUGH THE NIGHT AND INTO
MONDAY. IN PARTICULAR...THE LARGE SYSTEM OVER EASTERN OKLAHOMA
LATE THIS AFTERNOON WILL LIKELY TRY TO RIDE ALONG THE SURFACE
BOUNDARY AND SPREAD MORE WIDESPREAD HEAVY RAINS ACROSS THE AREA
LATER TONIGHT. WIDESPREAD FLASH FLOODING IS ONGOING THIS
AFTERNOON...AND IS EXPECTED TO GET WORSE/MORE WIDESPREAD BY MONDAY
MORNING.
THE MODELS CONTINUE TO PUSH THE BOUNDARY BACK TO OUR
NORTHWEST AHEAD OF THE SYSTEM DEVELOPING OVER THE SOUTHWEST
STATES. NOT SURE HOW FAR IT WILL MAKE IT GIVEN THE CONTINUED
CONVECTION OVER THE AREA. ANYWAY IT SEEMS LIKE WE MAY SEE A
RESPITE FROM THE HEAVY RAINS MONDAY AFTERNOON. BUT AS THE FIRST
BIG IMPULSE ROTATES NEGATIVELY-TILTED ACROSS THE AREA LATE MONDAY
AND MONDAY NIGHT...A SIGNIFICANT SEVERE WEATHER EVENT IS
LIKELY...BUT MAY BE MODULATED BY THE FRONTAL LOCATION. LARGE
HAIL...DAMAGING WINDS AND HAIL WILL BE POSSIBLE...OF COURSE WITH
THE EVER PRESENT HEAVY RAINFALL.
DECIDED TO LEAVE THE FLASH FLOOD WATCH TO EXPIRE AT 12Z
TUESDAY...AS ANOTHER BREAK IS LIKELY DURING THE DAY TUESDAY. THE
12Z GFS DEVIATED FROM PREVIOUS GUIDANCE CONSENSUS IN PUSHING THE
BOUNDARY EAST OF THE AREA AHEAD OF THE FINAL MAJOR UPPER LEVEL
IMPULSE. THIS KEEPS THE TUESDAY NIGHT AND WEDNESDAY HEAVY
RAIN/SEVERE WEATHER FOCUS TO OUR EAST. THE 12Z ECMWF REMAINED
STEADY WITH ANOTHER SIGNIFICANT ROUND OF PRECIPITATION INTO
WEDNESDAY. WILL WAIT TO SEE IF THEY CAN AGREE BEFORE CONTINUING
THE WATCH.
&&
.AVIATION...
KCGI CURRENTLY IS BEHIND THE FRONT...AND ITS NORTHEAST WINDS MAY
SHIFT BACK TO THE SOUTH LATER THIS EVENING. THUNDERSTORMS WILL BE
PREVALENT THROUGHOUT THE AREA THIS AFTERNOON...AND MAY LINGER WELL
INTO THE EVENING AT KEVV AND KOWB. COMPUTER GUIDANCE IS INDICATING
ANOTHER ROUND EARLY TOMORROW MORNING IN THE WEST AND SHIFT EAST
THROUGH THE MORNING. OUTSIDE OF THUNDER MAY SEE SOME IFR CEILINGS ON
THE COOL SIDE OF THE FRONT...AND PERIODIC MVFR CEILINGS ELSEWHERE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BALLARD-CALDWELL-
CARLISLE-CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-
HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-
WEBSTER.
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 435 PM CDT SUN APR 24 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 435 PM CDT SUN APR 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SIGNIFICANT FLASH FLOODING IS OCCURRING THIS AFTERNOOON OVER PORTIONS OF WEST KENTUCKY AND SOUTHEAST MISSOURI...AND IS EXPECTED TO CONTINUE THROUGH THE NIGHT...AS MORE THUNDERSTORMS STREAM NORTHEAST ACROSS THE REGION. PLEASE REFER TO THE FLASH FLOOD WATCH AND ANY WARNING PRODUCTS FOR DETAILS. A STRAY SEVERE STORM WILL REMAIN POSSIBLE INTO THE EVENING ALONG THE IMMEDIATE ARKANSAS AND TENNESSEE BORDERS. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND CONDITIONS WILL ONLY WORSEN WITH THE ADDITIONAL RAINFALL. FOR ADDITIONAL INFORMATION...PLEASE REFER TO OUR RIVER FLOOD PRODUCTS AT HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=PAH . .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FLASH FLOOD WATCH CONTINUES THROUGH EARLY TUESDAY. MAJOR FLASH FLOODING PROBLEMS WILL CONTINUE TO WORSEN THROUGH MONDAY NIGHT. A SIGNIFICANT SWATH OF HEAVY RAINS IS EXPECTED TO ACCOMPANY THE SEVERE STORMS LATE MONDAY...BUT IT APPEARS THERE MAY BE A BREAK FOR MUCH OF THE AREA ON TUESDAY. FOR THAT REASON HAVE NOT EXTENDED THE WATCH ANY FURTHER. HOWEVER...THE HEAVY RAINFALL AND FLOODING POTENTIAL WILL RETURN TUESDAY NIGHT AND WEDNESDAY. AN ADDITIONAL 6 TO 10 INCHES OF RAINFALL WILL BE POSSIBLE FROM TONIGHT THROUGH WEDNESDAY. THE POTENTIAL EXISTS FOR SEVERE STORMS LATE MONDAY AND MONDAY NIGHT...ESPECIALLY OVER SOUTHEAST MISSOURI. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. MORE SEVERE STORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND NIGHT...AND MAYBE EVEN INTO WEDNESDAY. MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND IT WILL ONLY WORSEN WITH THE ADDITIONAL RAINFALL. FOR ADDITIONAL INFORMATION...PLEASE REFER TO OUR RIVER FLOOD PRODUCTS AT HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=PAH . .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED EACH DAY FROM TODAY THROUGH WEDNESDAY TIME FRAME. SPOTTERS SHOULD ALSO REPORT ANY FLOODING PROBLEMS THEY ENCOUNTER DURING THE NEXT SEVERAL DAYS. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 5 SW ELKTON 36.76N 87.22W
04/24/2011 M1.00 INCH TODD KY EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED BETWEEN ELKTON AND TRENTON.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 4 N ELKTON 36.87N 87.16W
04/24/2011 M0.88 INCH TODD KY TRAINED SPOTTER
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN 4 SSE GREENVILLE 37.15N 87.15W
04/24/2011 M1.78 INCH MUHLENBERG KY CO-OP OBSERVER
RAINFALL WITHIN THE PAST 3 HOURS. MINOR FLOODING REPORTED
AROUND THE AREA.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM FLASH FLOOD OWENSBORO 37.76N 87.12W
04/24/2011 DAVIESS KY EMERGENCY MNGR
3 HOMES FLOODING IN THE COUNTY AT THIS TIME. SIGNIFICANT
WATER FLOW THROUGH MANHOLE COVERS IN SEVERAL LOCATIONS.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
542 PM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLOOD LEDBETTER 37.05N 88.50W
04/24/2011 LIVINGSTON KY TRAINED SPOTTER
5 MOBILE HOMES EVACUATED BY FIRE/RESCUE AT CONFLUENCE OF
THE TENNESSEE AND OHIO RIVERS.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HEAVY RAIN PEMBROKE 36.77N 87.36W
04/24/2011 M2.85 INCH CHRISTIAN KY CO-OP OBSERVER
RAINFALL ACCUMULATION SINCE 630 AM THIS MORNING.
&&
SMITTYThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292417.